Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 54, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2013, 3:17 PM CDT for 4 counties in Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2013, 3:17 PM CDT (20:17 UTC)
- Expired
- May 20, 2013, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bates County, MO, Cass County, MO, Jackson County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 17 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:46 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:14 PM CDT, 3 minutes earlier.
Area forecast discussion, May 20, 3:14 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 PM CDT Mon May 20 2013 .SHORT TERM...(This Evening through Tuesday Night) Issued at 311 PM CDT MON MAY 20 2013 Thunderstorm chances remain the focal point in the short term portions of the forecast. Late this afternoon, convection was beginning to blossom over southeastern Kansas and west Central Missouri in response to a speed max rotating around the base of the expansive upper trough. MLCAPE values approaching 2000-3000 J/KG have spread northeast across the KS/MO border. Initial convection this afternoon appears to be rooted AOA 800 mb as a fairly substantial EML persists around 850mb (as noted from 19Z aircraft sounding from MCI). RAP/NAM soundings seem to be too aggressive in eroding this EML this afternoon, perhaps due to the poor initialization of mid-level moisture advection northward. Nevertheless, these elevated supercells will continue for the upcoming few hours with the potential for very large hail. This activity also is riding just north of a remnant outflow boundary just south of the CWA, which if it can be forced northward, would lead to a higher potential damaging winds isolated tornadoes should storms begin to become rooted in the boundary layer. Storm trajectories continue to push activity northeast and with flow aloft rather unidirectional, training and flash flooding may become an issue over the southern zones this evening. Tonight, short term models have partially backed off on the development of a broken line of convection over NE Kansas and NW Missouri towards 00z as a secondary front begins to sweep into the CWA. However, soundings continue to look favorable for severe convection and given projected height falls, feel that this convection may become more of a reality. Tuesday: Secondary shortwave now beginning to rotate through Nevada will lift northeast through southern Missouri on Tuesday. This shortwave may produce renewed convection over the eastern CWA int the afternoon, with severe chances primarily focused over eastern and southeastern Missouri. .LONG TERM...(Wednesday through Monday) Issued at 311 PM CDT MON MAY 20 2013 Upper level trough will gradually lift northeastward into the southern Great Lakes region by the end of the workweek. Thunderstorm chances will decrease as this system moves out of the region...with some lingering convection into Wednesday morning across northern Missouri. Cooler weather will follow the out going system with high temperatures remaining in the 70s and lows generally in the 50s. Shortwave ridging will begin to build into the Central Plains by the weekend bringing warmer temperatures with it. A series of shortwave troughs moving along the ridge will result in the chance for scattered showers and thunderstorms to develop towards the end of the week along a frontal boundary that is forecast to set up across the Kansas and Missouri. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1216 PM CDT MON MAY 20 2013 A rather messy afternoon forecast continues for convective chances near the major terminals. Several outflow boundaries linger over the CWA, with the one with the highest potential developing convection stretching from Fort Scott eastward to Columbia. Further north, a secondary elevated boundary continues to lift through northern Missouri and Kansas, and as we continually destabilize this afternoon, it too may become a focus for scattered convection. Will also need to watch the true cold front entering NW Missouri later today. For now, unable to pinpoint an exact time or location for convective development in relationship to the terminals, and will continue to advertise VCTS through the evening. Quiet conditions do return after midnight, with VFR prevailing. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Dux LONG TERM...PMM AVIATION...Dux
Hazardous weather outlook, May 20, 1:06 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT MON MAY 20 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY BEGIN TO DEVELOP ALONG AN OUTFLOW BOUNDARY IN SOUTHEASTERN KANSAS STRETCHING EASTWARD INTO MID-MISSOURI. THESE EVENTUAL THUNDERSTORMS WILL TRAVEL EAST NORTHEAST WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI LATE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THESE SCATTERED THUNDERSTORMS MAY MOVE ACROSS NORTHERN MISSOURI THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. DUX
In the hours before
Special weather statement, May 20, 10:45 AM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1045 AM CDT MON MAY 20 2013 MOZ039-045-046-201615- COOPER MO-PETTIS MO-SALINE MO- 1045 AM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHERN PETTIS AND NORTHWESTERN COOPER COUNTIES UNTIL 1115 AM CDT... AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA MONTE...OR 10 MILES EAST OF KNOB NOSTER...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SWEET SPRINGS...HOUSTONIA...PILOT GROVE...HUGHESVILLE AND NELSON. THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 67 AND 91. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3912 9310 3884 9287 3873 9324 3894 9349 TIME...MOT...LOC 1545Z 238DEG 30KT 3883 9337 PMM/AB
Special weather statement, May 20, 11:12 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1112 AM CDT MON MAY 20 2013 MOZ038-044-045-054-201645- HENRY MO-JOHNSON MO-LAFAYETTE MO-PETTIS MO- 1112 AM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS COUNTY IN CENTRAL MISSOURI...AND SOUTHEASTERN LAFAYETTE...JOHNSON AND NORTHERN HENRY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1145 AM CDT... AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHILHOWEE...OR 10 MILES SOUTHEAST OF HOLDEN...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WARRENSBURG...WHITEMAN AIR FORCE BASE...KNOB NOSTER...CONCORDIA... LA MONTE...POST OAK AND CENTERVIEW. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3867 9407 3900 9356 3879 9331 3849 9391 TIME...MOT...LOC 1612Z 235DEG 44KT 3863 9384 PMM/AB
Special weather statement, May 20, 11:20 AM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT MON MAY 20 2013
MOZ039-045-201645-
PETTIS MO-SALINE MO-
1120 AM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SALINE AND NORTHWESTERN PETTIS
COUNTIES UNTIL 1145 AM CDT...
AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CONCORDIA...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SWEET SPRINGS...MARSHALL AND HOUSTONIA.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 63 AND 81.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3881 9335 3893 9350 3905 9349 3924 9321
3906 9299
TIME...MOT...LOC 1621Z 229DEG 45KT 3894 9345
PMM/ABSpecial weather statement, May 20, 11:36 AM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT MON MAY 20 2013
MOZ040-046-201700-
COOPER MO-HOWARD MO-
1136 AM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOWARD AND NORTHEASTERN
COOPER COUNTIES UNTIL NOON CDT...
AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOONVILLE...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN HOWARD COUNTY.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 100 AND 114.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3900 9256 3897 9255 3893 9250 3880 9256
3894 9283 3928 9254 3925 9243
TIME...MOT...LOC 1636Z 214DEG 48KT 3899 9265
PMM/ABLocal storm report, May 20, 2:29 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG LANCASTER 40.52N 92.53W
05/19/2013 SCHUYLER MO LAW ENFORCEMENT
WIDESPREAD TREE DAMAGE ACROSS SCHUYLER COUNTY. TRACTOR
TRAILER BLOWN OVER.
&&Local storm report, May 20, 2:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 2 N DOWNING 40.52N 92.37W
05/19/2013 SCHUYLER MO EMERGENCY MNGR
DELAYED REPORT...HALF OF THE ROOF RIPPED OFF OF A 150
FOOT LONG HOG CONFINEMENT BUILDING. UNKNOWN NUMBER OF
DEAD HOGS.
&&
ABAILEYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, DeKalb, Platte | 50 min |
| May 19, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Harrison | 49 min |
| May 19, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson | 48 min |
| May 19, 7:29 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 46 min |
| May 19, 7:30 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 45 min |
| May 19, 7:42 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Grundy, Linn, Livingston | 48 min |
| May 19, 7:45 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, DeKalb, Gentry | 45 min |
| May 19, 7:59 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Cass, Clay, Clinton, Jackson, Johnson and 2 more | 46 min |
| May 19, 8:01 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Harrison, Mercer | 44 min |
| May 19, 8:06 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Saline | 39 min |
| May 19, 8:18 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb, Harrison | 27 min |
| May 19, 8:30 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 30 min |
| May 19, 8:35 PM CDT | Special Weather Statement | EAX | Putnam, Sullivan | 40 min |
| May 19, 8:35 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Daviess, Grundy, Harrison, Linn, Livingston and 1 more | 25 min |
| May 19, 8:54 PM CDT | Special Weather Statement | EAX | Adair, Schuyler | 51 min |
| May 19, 9:09 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 51 min |
| May 19, 9:21 PM CDT | Tornado Warning | EAX | Putnam, Schuyler | 24 min |
| May 19, 10:11 PM CDT | Special Weather Statement | EAX | Bates | 49 min |
| May 19, 10:24 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 36 min |
| May 19, 10:36 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 24 min |
| May 19, 11:00 PM CDT | Special Weather Statement | EAX | Chariton, Saline | 45 min |
| May 19, 11:08 PM CDT | Special Weather Statement | EAX | Johnson, Pettis, Saline | 52 min |
| May 19, 11:34 PM CDT | Special Weather Statement | EAX | Cooper, Howard | 41 min |
| May 20, 12:08 AM CDT | Special Weather Statement | EAX | Henry, Pettis | 37 min |
| May 20, 8:22 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 23 min |
| May 20, 8:47 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson, Johnson | 28 min |
| May 20, 9:16 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 29 min |
| May 20, 9:26 AM CDT | Special Weather Statement | EAX | Bates | 34 min |
| May 20, 9:45 AM CDT | Special Weather Statement | EAX | Johnson | 30 min |
| May 20, 10:25 AM CDT | Special Weather Statement | EAX | Johnson, Pettis | 35 min |
| May 20, 10:42 AM CDT | Special Weather Statement | EAX | Cass | 33 min |
| May 20, 10:45 AM CDT | Special Weather Statement | EAX | Saline | 30 min |
| May 20, 11:12 AM CDT | Special Weather Statement | EAX | Johnson | 33 min |
| May 20, 11:20 AM CDT | Special Weather Statement | EAX | Saline | 25 min |
| May 20, 11:36 AM CDT | Special Weather Statement | EAX | Howard | 24 min |
| May 20, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 42 min |
| May 20, 3:48 PM CDT | Special Weather Statement | EAX | Cass | 42 min |
| May 20, 4:00 PM CDT | Special Weather Statement | EAX | Johnson | 45 min |
| May 20, 4:14 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 46 min |
| May 20, 4:32 PM CDT | Special Weather Statement | EAX | Cooper, Pettis | 28 min |
| May 20, 4:47 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 43 min |
| May 20, 4:50 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 40 min |
| May 20, 4:58 PM CDT | Flash Flood Warning | EAX | Pettis | 3 hr |
| May 20, 5:00 PM CDT | Tornado Warning | EAX | Johnson, Pettis | 30 min |
| May 20, 5:19 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 41 min |
| May 20, 5:21 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Randolph | 39 min |
| May 20, 5:40 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Schuyler | 35 min |
| May 20, 5:44 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Saline | 46 min |
| May 20, 5:53 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 52 min |
| May 20, 6:43 PM CDT | Special Weather Statement | EAX | Schuyler | 47 min |
| May 20, 6:46 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 28 hr |
| May 20, 6:46 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 41 hr |
| May 20, 6:46 PM CDT | River Flood Warning | EAX | Cooper, Saline | 5 days |
| May 19, 7:04 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 26 min |
| May 20, 8:51 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 24 min |
| May 20, 3:00 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.